Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 48, NWS La Crosse, WI

May 23, 1998Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 23, 1998, 12:46 PM CDT for Chickasaw County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1998, 12:46 PM CDT (17:46 UTC)
Expired
May 23, 1998, 1:30 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Chickasaw County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS1 KLSE 231748 RRA
SVRLSE
IAC037-231830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 130 PM CDT

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF DECORAH...AROUND
  CHARLES CITY... MOVING EAST 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH WASHINGTON AT 1255 PM
  IONIA AT 1255 PM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

RIECK/SWERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:08 AM CDT, 10 hours 38 minutes earlier.

Area forecast discussion, May 23, 2:08 AM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
208 AM CDT SAT MAY 23 1998

MAIN FORECAST PROBLEM TODAY IS PRECIP CHANCES.

SURFACE ANALYSIS PLACES HIGH PRESSURE ACROSS LAKE SUPERIOR WITH A
STATIONARY FRONT STRETCHING FROM WESTERN KANSAS INTO SOUTHERN ILLINOIS.
LATE ARRIVING NGM DIDNT ALLOW MUCH TIME TO LOOK AT ITS DATA...SO HAVE
GONE WITH MORE OF AN ETA SOLUTION THIS FORECAST.

HIGH PRESSURE WILL CONTINUE TO STAY ANCHORED ACROSS LAKE SUPERIOR TODAY
WITH BEST FRONTOGENETIC FORCING STAYING SOUTH ACROSS
KANSAS...MISSOURI...AND SOUTHERN ILLINOIS.  THIS SHOULD BE THE LOCATION
FOR MORE THUNDERSTORMS LATER TODAY. IT APPEARS THAT THE MAIN CONCERN
WILL BE CONVECTION FROM NEBRASKA WHICH IS FORECAST TO PUSH NORTHEAST BY
00Z ETA QPF.  CLOUD TOPS ARE WARMING IN THAT AREA SO HAVE DOUBTS ABOUT
HOW FAR THE PRECIP WILL PUSH INTO IOWA OR MINNESOTA.

CURRENT FORECAST HAS CHANCE POPS IN NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND FAR SOUTHWEST WISCONSIN. AFTER TALKING WITH MKX HAVE
DECIDED TO PULL OUT THE POPS IN SOUTHWEST WISCONSIN AND I HAVE DOUBTS
THAT SOUTHEAST MINNESOTA OR NORTHEAST IOWA WILL SEE ANYTHING EITHER.
MAY KEEP SMALL POPS IN THOSE AREAS BUT WILL WAIT TO SEE WHAT
SURROUNDING OFFICES WOULD LIKE TO DO BEFORE MAKING FINAL DECISIONS.
LOOKING AT TEMPERATURES NGM GUIDANCE LOOKS REASONABLE.

THANKS TO GRB AND MKX FOR COORDINATION THIS MORNING.

KING

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.